Capecitabine (Xeloda) for residual cancer cell in tumour?

  • 47 replies
  • 26 subscribers
  • 8840 views

Hi all, 

I've recently finished chemo/rads for TNBC and am worried that my oncologist is not offering me Cape (oral chemo) as I had residual cancer cells in my tumour (no spread to the lymph nodes).

I've heard that more  and more ladies with TNBC who didn't achieve a complete pathological response to chemo are now being offered Cape as additional treatment.

Please could you let me know if you have had Cape for the above reason so that I can try and persuade my Oncologist to let me have it!

Many thanks, 

Sarah 

  • Hello Flossie73,

    I'm not being offered Cape but I am being asked to do Carboplatin intravenously for three cycles - 9 weeks and then radiotherapy. I'm struggling to decide whether to do the chemo.

    Sorry not much help for you. Try putting it on the breast cancer group.

    XX

    Floss b
  • Hi Floss B, many thanks for your reply.  I have posted in the main breast cancer group :) Good luck with your treatment - I had carboplatin with paclitaxol and found it ok.  xx

  • Hi Sarah, I’ve done 3 EC and 3 Doxetacel followed by mastectomy. From a tumour over 7cm, there was a residual cancer of 2.5 but good clear margins. 11 nodes were removed with 10 showing signs of cancer having been cleared by chemo and the 11th was clear.  My oncologist was very non commital about Cape, saying I was being offered it because a) TN b) large tumour c) residual cancer. He said it improved your chances by a very low 2%, but pointed out that was 2 people in 100. He also said radiotherapy only offers a very low % but everyone is offered it. I went for it and have just finished 2 cycles, with no side effects. However today I was told my neutrophils are too low (they've moved the goalposts) so it's another blood test next week to see if I can resume. I actually feel fine, bit tired, but retired so no real stress in my life. Hoping this is helpful and not too late. 
    SMS19

  • Hi SMS19, thanks very much for replying!  I did manage to convince my oncologist to put me onto Cape and like you have just finished Cycle 2.  So far I've got some mild burning in my feet (no skin peeling) and a little nausea which is being well controlled with anti sickness meds.  I was also told about the very low 2 percent risk reduction but from a psychological view point just wanted to feel that I'd thrown everything at TNBC.  I'm a member of an American based support group for Cape (called Xeloda in USA) and many women on there are given Cape for residual TNBC and told it is a worthwhile treatment.  I hope that your blood test results next week allow you to resume the treatment and best of luck moving forwards. Thanks again! x

    • Hi Flossie, thanks for replying. It feels really good to have made contact with someone doing the same thing. I'm interested to hear you already have redness on your feet. After the previous chemo I had really bad skin peeling on hands and feet and my nails lifted off the nail beds, most of them are still breaking off. So,I asked for the Pliazon  plus that I’d been eventually given last time and have got through 3 tubes already. However, when I have my phone check the nurse just adds another couple of tubes which I am using religiously and, so far, no sign of problems. I do find it sad that I haven't been able to meet people going through, or having gone through, the same. I didn't join any groups as it was face to face talking with people I had met that I wanted but I have now tried contacting our local Macmillan Horizon centre to try and pick up some online exercise groups. What is the American group you mention? Is it something you think I could join or would be helpful? I trawled everything when trying to decide if Cape was the right thing for me and didn't come across them. I did read all the research papers and results that someone on the main Macmillan site mentioned, which I found helpful. Good luck with cycle 3 and enjoy the bit of sun that's appeared. 
      Sue
  • Hi Ladies, hope you don’t mind me jumping on this thread.

    my mum has finished neoadjuvant chemo and a mastectomy with node clearance.

    She had residual cancer left in the tumour and also 4 nodes still had cancer in after chemo.

    I have been reading about Capecitabine and think my mum would benefit from it, but the oncologist is only saying radiotherapy. Any advice? X

  • Hi Clare, the trouble is, we only know about our own situation, but I so understand the need to find out about what others are doing. I think Triple negative is the key factor, plus residual cancer and a large tumour. Cape is still fairly new for primary breast cancer but I did find reading the research  helpful. I think I found the name of the trials in the main breast cancer forum. I'll have a look and post it after I've written this. It's so hard to ask the oncologist, especially on the phone, as I found I was floored by the thought of more treatment and didn't ask anything at all, which I regret. Can you ask your mum's breast care nurse, or ask her to ask the oncologist? All the best with it and she's lucky to have you helping her. 
    Sue

  • Clare, thé trial was called CREATE-X. 

  • Thankyou. I will have a look now x

  • HI Clare,  I rang Breast Cancer Now Charity, which has a helpline run by breast cancer nurses and explained by situation, i.e. residual active cancer cells in the tumour but with no nodes involved.  The nurse was very helpful, understood my worries re Triple Negative having no preventative ongoing treatments like Tamoxifen and said that everyone with a cancer diagnosis is entitled to a second opinion.  It was through this second opinion that I managed to  obtain Cape on the the NHS ( I wasn't even aware that is was possible to move NHS Trusts for treatment!)  I would suggest that your Mum do this if her oncologist is not forthcoming. For me, as a mum to an 11 year old boy, I wanted to feel that I had thrown everything at the disease should the worst happens and it came back. Psychologically, being on Cape is helping me to move forwards (despite the side effects) with my fear of recurrence and my new oncologist understands this.  I hope your Mum can get the support she deserves and wish her all the best for the future. x